Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 11, NWS Blacksburg, VA

June 26, 2006Roanoke County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 26, 2006, 10:50 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2006, 10:50 PM EDT (02:50 UTC)
Expired
Jun 27, 2006, 1:45 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 270252
FFWRNK
VAC161-770-270545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT MON JUN 26 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  EAST CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 145 AM EDT

* AT 1050 PM EDT...FLASH FLOODING WAS REPORTED FROM WATER 
OVERFLOWING THE DAM AT LOCK HAVEN LAKE. THE CREEK BELOW THE 
DAM...DEER BRNACH...WAS FLOODED DUE TO THE OVERFLOWING WATER.  
ACCORDING TO LOCAL LAW ENFORCEMENT THE DAM WAS NOT IN DANGER OF 
FAILING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLINS AND
  ROANOKE AIRPORT AND SURROUDING NEIGHBORHOODS.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3725 8000 3732 7988 3737 7997 3732 8004

$$
1 follow-up statement
000 
WGUS71 KRNK 270543
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 AM EDT TUE JUN 27 2006

VAC161-770-270551-
CITY OF ROANOKE VA-ROANOKE VA-
141 AM EDT TUE JUN 27 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM EDT FOR NORTHEASTERN
ROANOKE AND NORTHERN CITY OF ROANOKE COUNTIES...

LAW ENFORCEMENT REPORTS THAT NO FLOODING WAS OCCURRING AS OF 140 AM 
IN ROANOKE COUNTY OR THE CITY OF ROANOKE...BUT CREEKS AND SMALL 
STREAMS WERE STILL NEAR BANK FULL. ADDITIONAL HEAVY RAIN IS STILL 
POSSIBLE OVERNIGHT. IF MORE HEAVY RAIN MOVES INTO THE AREA...THEN 
ANOTHER FLASH FLOOD WARNING WILL LIKELY BE ISSUED.

LAT...LON 3725 8000 3732 7988 3737 7997 3732 8004

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:27 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 26, 8:27 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT MON JUN 26 2006

.SHORT TERM /REST OF TONIGHT/...

NOT MUCH CHANGE TO ONGOING FORECAST...EXCEPT TO BUMP POPS UP
OVERNIGHT...AS THINK MOST AREAS WILL SEE CAT POPS. THE BEST STREAM
OF PRECIP LOOKS TO LINE UP FROM THE NC FOOTHILLS NORTH THROUGH THE
VA BLUE RIDGE INTO THE HIGHLANDS...SIMILAR TO LAST NIGHT...AND
THOSE AREAS ALONG AND EITHER SIDE OF THE BLUE RIDGE ARE THE AREAS
OF MOST CONCERN WITH ADDITIONAL FLOODING AND FLASH FLOODING.

&&

.AVIATION...

HIGHLY VARIABLE AVIATION CONDITIONS...WHERE HEAVY RAIN WILL
RESTRICT VISIBILIES TO UNDER 2 MI AT TIMES OVERNIGHT. EXPECT
MAINLY NO BETTER THAN MVFR CIGS/VSBYS OVERNIGHT...WITH IMPROVEMENT
EXPECTED BY TUESDAY AFTN TO VFR IN SE WV...AS MOISTURE BEGINS
SHIFTING EAST.

&&

.PREV DISCUSSION...
 (ISSUED 301 PM EDT MON JUN 26 2006)

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

MAIN CONCERN THRU THE PERIOD IS THAT OF ADDITIONAL RAINFALL/FLOODING
POTENTIAL. LATE MORNING ANALYSIS SHOWED A RATHER FAMILIAR PATTERN OF
LATE...WITH UPR LOW STUCK ACRS IA/IL AND STRONG WESTERN ATLANTIC
RIDGE IN PLACE...HELPING PIN NEARLY STATIONARY BOUNDARY JUST WEST OF
THE MOUNTAINS. ALL THE WHILE...IMPRESSIVE PLUME OF TROPICAL MOISTURE
CONTINUES TO FLOW UP AND AROUND THE RIDGE THRU THE REGION...WITH
WEAK LOW ALSO ATTEMPTING TO GET ORGANIZED EAST OF FLORIDA. EXPECT
LITTLE CHANGE IN THE OVERALL PATTERN THRU THE NEXT 24 TO 36
HOURS...WITH ADDITIONAL SHOWERS/STORMS CONTINUING TO DEVELOP AND
SHIFT THRU THE AREA. A NEW INTRODUCTION TO THE SCENARIO IS THAT OF
INCREASED SHEAR ALOFT AS UPR TROF TRIES TO SHIFT EAST...WITH A
GENERAL 30-35KTS OF DEEP SHEAR NOTED FROM 12Z SOUNDING (ALONG WITH
PWATS STILL AROUND 1.7 INCHES). GIVEN PLENTIFUL BACKED FLOW ACRS THE
REGION ALONG WITH INCREASING SHEAR AND TURNING HODOGRAPHS
ALOFT...WILL HAVE TO BE ALERT TO POTENTIAL ISOLD SEVERE...AND AN
ISOLD TORNADO EVEN NOT OUT OF THE QUESTION GIVEN VERY LOW LCL
HEIGHTS AND LOW LEVEL HELICITY. MOST LIKELY TIME FOR POTENTIAL
SEVERE WOULD BE FROM TOMORROW MORNING THRU THE EARLY AFTN AS WEAK
LOW SHIFTS NORTHWARD INTO THE REGION AND FURTHER BACKS THE FLOW.
THIS ALSO THE MOST LIKELY TIME TO POTENTIALL SEE SOME UPSLOPE
ENHANCEMENT TO THE PRECIP. ONLY POTENTIAL PROBLEM WITH ADDITIONAL
PRECIP AMOUNTS COULD BE IF TROPICAL SYSTEM TRIES TO GET GOING OFF
THE SOUTHEAST COAST BEFORE COMING INLAND ACRS NC. SHOULD THIS
OCCUR...TROPICAL MOISTURE FEED COULD BE EFFECTIVELY CUT OFF AND HELP
LIMIT ADDITIONAL PRECIP AMOUNTS. HOWEVER...GIVEN SHEAR AXIS
APPROACHING TONIGHT...WOULD EXPECT BAND OF CONVECTION CURRENTLY JUST
WEST OF THE AREA TO TRANSLATE EASTWARD OVERNIGHT...SIMILAR TO WHAT
OCCURRED LAST NIGHT. THAT ALL SAID...WILL OBVIOUSLY CONTINUE
THE FLASH FLOOD WATCH THRU TOMORROW EVENING...AND GIVEN VERY BAD
FLOODING REPORTS COMING FROM THE ALLEGHANY HIGHLANDS AND JUST SOUTH
ALONG WITH RECORDED RAINFALL AMOUNTS OF 2 TO 7 INCHES OVER THE PAST
24 HOURS...WILL NOT TAKE MUCH TO CREATE ADDITIONAL PROBLEMS.

THINGS SHOULD BEGIN TO WIND DOWN LATE IN THE DAY AS UPR SYSTEM TO
THE WEST FINALLY KICKS EAST SUFFICIENTLY TO BOOT SFC SYSTEM NORTH.
THIS WILL TURN THE FLOW MORE SOUTHWESTERLY ALOFT TO WESTERLY DOWN
LOW...FURTHER SCOURING OUT THE TROPICAL MOISTURE. HOWEVER...LATEST
GFS HAS SLOWED THE SYSTEM JUST A BIT AS IT DOES NOT ALLOW THE UPR
SUPPORT TO PICK THE SYSTEM UP AS QUICKLY...SO WILL HAVE TO WATCH TO
SEE IF SYSTEM INDEED DOES SLOW DOWN JUST A BIT.

TEMPS AGAIN TRICKY AS TROPICAL AIRMASS WILL HOLD LOWS UP
TONIGHT...WITH SOME RECOVERY POSSIBLE TOMORROW WITH BREAKS
DEVELOPING (ALTHOUGH PROBABLY NOT AS MUCH AS TODAY WITH SFC SYSTEM
AND MORE CLDS APPROACHING).

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

GOOD AGREEMENT REMAINS AMONG THE VARIOUS OPERATIONAL AND ENSEMBLE
MODELS IN SHOWING BOUNDARY GETTING HUNG UP ACRS THE PIEDMONT WITH
UPR TROF SLOWLY TRANSLATING EASTWARD THRU THE WEEKEND. GIVEN COOLING
ALOFT AND POSITION OF UPR TROUGH/FRONT...CANNOT RULE OUT POPS ANY
DAY WITH GOOD HEATING LIKELY EACH AFTN UNDER LATE JUNE/EARLY JULY
SUN. HAVE GENERALLY FOLLOWED HPC GUIDANCE THRU THE PERIOD WITH ONLY
MINOR TWEAKS TO SHOW MORE OF A DIURNAL TREND IN POPS.

AVIATION...

BANDS OF SHRA/TSRA WILL PERSIST THRU THE AFTERNOON AND EARLY
EVENING. THIS WILL KEEP VARIABLE CONDITIONS RANGING FROM VFR AT
TIMES TO OCNL MVFR OR IFR IN HEAVIER SHRA. SHOWERS SHOULD BECOME
MORE WIDESPREAD OVERNIGHT AS THE COMBINATION OF TROPICAL MOISTURE
AND A SHEAR AXIS TO THE WEST COINCIDE LATE TONIGHT INTO TUE
MORNING. THUS HAVE MAINTAINED PREVAILING SHRA/TSRA FOR MUCH OF
TONIGHT INTO WED ALONG WITH WIDESPREAD MVFR TO IFR CEILINGS AND
VSBYS THRU MIDDAY TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
     058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&

05/
Hazardous weather outlook, Jun 26, 3:17 PM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT MON JUN 26 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
317 PM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PERIODS OF HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA THROUGH
THE NIGHT. AN ADDITIONAL WIDESPREAD 1 TO 2 INCHES OF RAIN ARE
POSSIBLE THROUGHOUT THE NIGHT...WITH LOCALIZED AMOUNTS IN EXCESS
OF 5 INCHES.

THIS AMOUNT OF ADDITIONAL RAINFALL COUPLED WITH VERY HEAVY AMOUNTS
OVER THE PAST FEW DAYS WILL LIKELY LEAD TO ADDITIONAL FLOODING ON
AREA CREEKS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE DAY ON
TUESDAY. THIS WILL AGAIN INCREASE THE FLASH FLOOD
POTENTIAL...PARTICULARLY IN AREAS WHICH RECEIVE ADDITIONAL HEAVY
RAIN OVERNIGHT. MAINSTEM RIVER FLOODING WILL ALSO BE POSSIBLE.

IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
MORNING THROUGH AFTERNOON...PARTICULARLY ACROSS THE PIEDMONT OF
VIRGINIA AND NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AS WELL AS ANY
OBSERVED FLOODING.

LAWRENCE

In the hours before

Local storm report, Jun 26, 6:02 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLASH FLOOD      HILLSVILLE              36.77N 80.73W
06/26/2006                   CARROLL            VA   COUNTY OFFICIAL

            WATER FLOWING ACROSS SEVERAL ROADWAYS ACROSS CARROLL
            COUNTY.

&&

LAWRENCE
Local storm report, Jun 26, 6:46 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 N TALCOTT             37.69N 80.75W
06/26/2006                   SUMMERS            WV   PUBLIC

            TREES DOWN NEAR PENCE SPRINGS.

&&

LAWRENCE
Local storm report, Jun 26, 7:15 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      BOONES MILL             37.12N 79.95W
06/26/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            MUD SLIDES ON HIGHWAY 220 BETWEEN BOONES MILL AND ROCKY
            MOUNT.

&&

JSTEWART
Local storm report, Jun 26, 7:16 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      BOONES MILL             37.12N 79.95W
06/26/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            4 ROADS CLOSED DUE TO HIGH WATER.

&&

JSTEWART
Local storm report, Jun 26, 7:18 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     4 NNE LEWISBURG         37.85N 80.42W
06/26/2006                   GREENBRIER         WV   COUNTY OFFICIAL

            TREE DOWN NORTHEAST OF LEWISBURG WITH POWER LINES DOWN
            NEAR THE GREENBRIER/SUMMERS COUNTY LINE.

&&

LAWRENCE
Special weather statement, Jun 26, 10:13 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT MON JUN 26 2006

VAZ033-044-270315-
FRANKLIN-PITTSYLVANIA-
1013 PM EDT MON JUN 26 2006

...HEAVY RAINS TO PRODUCE PONDING WATER ON HIGHWAYS...

THUNDERSTORMS WITH HEAVY RAIN WILL STREAM NORTH ACROSS EASTERN
FRANKLIN...INTO EXTREME WESTERN PITTSYLVANIA COUNTY THROUGH 1115
PM. THESE STORMS WILL AFFECT THE FOLLOWING LOCATIONS...SONTAG...
PENHOOK...AJAX AND SMITH MOUNTAIN LAKE. EXPECT PONDING OF WATER ON
MANY HIGHWAYS BETWEEN ROCKY MOUNT AND SMITH MOUNTAIN LAKE...
INCLUDING HIGHWAY 40.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:38 AM EDTFlash Flood WarningRNKGiles3 hr
Jun 27, 1:05 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem3 hr
Jun 27, 3:27 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Jun 27, 5:51 PM EDTFlash Flood WarningRNKBuckingham4 hr

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.